Iowa, 2003

Hail in Iowa, July 4, 2003

July 4, 2003 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 4, 2:40 PM CST, 6 hours 8 minutes earlier.

Area forecast discussion, Jul 4, 2:40 PM CST, 6 hours 8 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
340 PM CDT FRI JUL 4 2003

...SHORT TERM...
ANOTHER TRICKY FCST INVOLVING NMRS TROFS AND S/WS MOVG THRU THE
FAST UPPER FLOW ACRS THE NRN TIER OF STATES. FOR TNGT...OLD OUTFLOW
BNDRY AND HUNG UP CDFNT DRAPED ACRS NW IA. CONVECTION MAY CONT TO
FIRE UP ALONG THIS BNDRY IN THIS AREA THRU THE EVENING HRS UNTIL WE
START TO LOSE SOME OF THE HEATING. IN ADDN...IT APPEARS THAT A VORT
LOBE MAY DVLP EARLY THIS EVENING OVER N CNTRL NEB WHICH COULD HELP
TO REFIRE ANY CONVECTION ACRS THE SRN CWA...BUT BEST CHCS WL BE IN
NW IA AS THEY ARE IN THE RR JET QUAD. IN ADDN...ANOTHER S/W WL
MOVE THRU THE FLOW...CRNTLY SPARKING QUITE A BIT OF CONVECTION IN NW
SD. THIS SYSTEM MAY AFFECT THE WRN CWA LATER THIS EVENING...MOVG
THRU THE BROOKINGS AND SW MN AREA JUST BEFORE MIDNIGHT. NOT A GREAT
CHC OF RAIN...BUT CANNOT RULE IT OUT. THOUGHTS ARE RIGHT NOW THAT
THE SVR THREAT IS MINIMAL OVER THE AREA WITH SHEAR THAT IS RATHER
WEAK...AND EITHER WEAK LIFT OR SUBSIDENCE AFFECTING THE FSD FA. SO
WILL NOT MENTION SVR WORDING IN THE ZONES.

SATURDAY DAYTIME REMAINS INTERESTING. ETA CONTS TO POINT TOWARD A
LARGE AMNT OF RESIDUAL LOW TO MID LVL FRONTOGENESIS OVER PARTS OF
THE SRN CWA...ALONG WITH STRONG MID LVL -DIV Q. THE ETA WAS
DISPLAYING QPF FIRST IN THE SW CWA SAT MRNG...MOVG EWD ALONG I 90
AND SWRD AS THE PROGRESSED. AS USUAL GETTING CLOSE TO THE EVENT...
THE ETA HAS NUKED THE PCPN DESPITE THE ABOVE MENTIONED PROBLEMS...
BUT NOT THE GFS HAS PICKED UP ON THE QPF WITH A CONVECTIVE LOOKING
INDUCED VORT MAX SATURDAY AFTN. THEREFORE...CONT TO GO CHC POPS OVER
THE SRN CWA FOR SATURDAY...ESP IN THE AFTN. ETA/GFS ARE IN GOOD
AGREEMENT ON BRINGING ANOTHER S/W THRU THE ZONAL FLOW SATURDAY
NIGHT. THIS ONE COULD BE STRONG AND WORTH STRONG CHC POPS.

THIS SATURDAY NIGHT WAVE EXITS RAPIDLY...AND BEHIND IT MID LVL WAA
USHERS IN FOR MUCH OF THE DAY ON SUNDAY. MUCH OF THE CWA IS CAPPED
OFF AGAIN WITH +12 TO +14C AIR AT H7. HOWEVER BOTH MODELS THEN SHOW
ANOTHER VERY VIGOROUS DISTURBANCE AND ASSOCIATED CDFNT MOVG INTO THE
AREA SUNDAY NIGHT. THIS WAVE HAS BEEN WELL ADVERTISED...AND IS
CRNTLY ON THE WV IMAGERY IN WRN CANADA. COULD BE SOME MORE SVR TS
WITH THIS ONE SO WILL KEEP AN EYE ON IT. PCPN WILL BE ALONG AND
BEHIND THE LOW LVL BNDRY WHERE THE CAP BREAKS DOWN. LOW LVL BNDRY
THEN CONTINUES TO LAY OVER FM W TO E ACRS THE SRN CWA ON MONDAY AND
MONDAY NIGHT...WHICH WL KEEP A CHC OF TS/SHRA GOING FM I 90 SWRD IN
THIS TIMEFRAME.

...LONG TERM...
OVERALL...MODELS CONT TO BE IN GOOD AGREEMENT WITH THE LARGE SCALE
FEATURES. THE LAST IN THE SERIES OF S/WS MOVES THRU ON TUE AND TUE
NIGHT. THIS IS FOLLOWED BY SOME SUBSTANTIAL RIDGING BUILDING JUST TO
THE WEST OF THIS AREA...POTENTIALLY CAPPING THINGS OFF LATE IN THE
WEEK. NEW GFS RUNS POINTED TO SOME QPF IN THE SIOUX CITY AREA ON
THURSDAY. HARD TO HANG MY HAT ON THIS RIGHT NOW SO WILL REEVALUATE
TOMORROW.

.FSD...NONE

MJF
Hazardous weather outlook, Jul 4, 10:10 AM CST, 10 hours 38 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1110 AM CDT FRI JUL 04 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS DEVELOPING LATE THIS
AFTERNOON...GENERALLY WEST OF THE JAMES RIVER IN SOUTHEAST SOUTH
DAKOTA. THE THUNDERSTORMS ARE THEN EXPECTED TO BECOME MORE
NUMEROUS AS THEY SPREAD EAST THIS EVENING...WITH THE BEST CHANCE
BEING ALONG AND SOUTH OF INTERSTATE 90.  SOME OF THESE
THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP SATURDAY
NIGHT...AND AGAIN LATE SUNDAY AFTERNOON AND NIGHT. SOME OF THESE
STORMS COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM IN SOUTH CENTRAL
SOUTH DAKOTA... AND ALONG AND SOUTH OF INTERSTATE 90 OVER
SOUTHEAST SOUTH DAKOTA INTO NORTHEAST NEBRASKA AND NORTHWEST IOWA
AFTER 7 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WB

In the hours before

Local storm report, Jul 4, 8:34 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
934 PM CDT FRI JUL 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    12 NNW PLANKINTON         SD   .88 INCH HAIL
07/04/03   AURORA                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 4, 8:38 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
938 PM CDT FRI JUL 04 2003

ONE INCH OF RAIN IN 20 MINUTES

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0807 PM    11 WNW WESSINGTON SPGS    SD   .75 INCH HAIL
07/04/03   JERAULD                        REPORTED BY STORM
                                          SPOTTER.  ONE INCH OF
                                          RAIN IN 20 MINUTES.
Local storm report, Jul 4, 8:41 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
941 PM CDT FRI JUL 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0842 PM    5 N PLANKINTON            SD   1.75 INCH HAIL
07/04/03   AURORA                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 4, 8:43 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
943 PM CDT FRI JUL 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0906 PM    4 SW LETCHER              SD   2 INCH HAIL
07/04/03   SANBORN                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 4, 8:45 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
945 PM CDT FRI JUL 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0850 PM    1 S GREGORY               SD   .75 INCH HAIL
07/04/03   GREGORY                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 4, 8:46 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
946 PM CDT FRI JUL 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 PM    PLANKINTON                SD   .75 INCH HAIL
07/04/03   AURORA                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

The radar

The Sioux Falls radar (KFSD), 134 km away, was scanning. The volume nearest the first event began at 02:48 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Woodbury

When
July 4, 8:48 PM CST
Where
Woodbury County, Pierson
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.550, -95.883

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378460.